Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS Memphis, TN

January 22, 2012Craighead County, Greene County, Lawrence County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jan 22, 2012, 7:26 PM CST for Craighead County, Greene County, Lawrence County, Arkansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 22, 2012, 7:26 PM CST (01:26 UTC)
Expired
Jan 22, 2012, 8:00 PM CST
In force
34 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Craighead County, AR, Greene County, AR, Lawrence County, AR

The radar

The Memphis radar (KNQA), 114 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 7:38 PM CSTHAIL 0.75Sedgwick, ARDIME TO PENNY SIZE HAIL REPORTED BY SPOTTER.
Jan 22, 7:38 PM CSTHAIL 1Cash, ARQUARTER SIZE HAIL REPORTED BY CRAIGHEAD COUNTY EMERGENCY MANAGEMENT NEAR THE INTERSECTION OF ROUTES 226 AND 67 NEAR CASH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 22, 5:16 PM CSTTornado Watch PDSSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2012-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2012-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 475 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
475 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WUUS54 KMEG 230126
SVRMEG
ARC031-055-075-230200-
/O.NEW.KMEG.SV.W.0010.120123T0126Z-120123T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
726 PM CST SUN JAN 22 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

* UNTIL 800 PM CST

* AT 727 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES SOUTH
  OF ALICIA...OR NEAR TUCKERMAN...AND MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALICIA...
  BONO...BROOKLAND...CASH...EGYPT...FONTAINE AND LAKE FRIERSON STATE
  PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.

&&

LAT...LON 3616 9080 3589 9055 3570 9097 3571 9105
      3588 9104 3588 9111 3589 9112
TIME...MOT...LOC 0127Z 227DEG 49KT 3573 9111

$$


WRB/RRH
1 follow-up statement
414 
WWUS54 KMEG 230139
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
739 PM CST SUN JAN 22 2012

ARC031-055-075-230200-
/O.CON.KMEG.SV.W.0010.000000T0000Z-120123T0200Z/
CRAIGHEAD AR-GREENE AR-LAWRENCE AR-
739 PM CST SUN JAN 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CST
FOR SOUTHEASTERN LAWRENCE...SOUTHWESTERN GREENE AND WESTERN CRAIGHEAD
COUNTIES...

AT 739 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CASH...OR 12 MILES SOUTHWEST OF BONO...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALICIA...
BONO...BROOKLAND...CASH...EGYPT...FONTAINE...SEDGWICK...
WHISKERVILLE...CALVIN...WALNUT CORNER...LORADO...LIGHT...WINESBURG
AND DRYDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.

&&

LAT...LON 3616 9080 3589 9055 3570 9097 3571 9105
      3588 9104 3588 9111 3589 9112
TIME...MOT...LOC 0139Z 229DEG 49KT 3584 9096

$$


WRB/RRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 5:54 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jan 22, 5:54 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CST SUN JAN 22 2012

.UPDATE...

UPDATED FOR 00Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 230 PM CST SUN JAN 22 2012/

DISCUSSION...

WARM FRONT BEGINNING TO MIX OUT OVER THE SOUTHERN HALF OF THE
MIDSOUTH AS OF 2PM...WITH DEWPOINTS ALREADY IN THE MID TO UPPER
50S. SOUTHEAST WINDS WERE STARTING TO INCREASE WITH LARGE AREA
BREAKS IN THE CLOUDS ADVANCING NORTHEAST TOWARDS THE DELTA AREA
OF EASTERN ARKANSAS AND NORTHWEST MISSISSIPPI. IT SEEMS LIKELY
THAT SOME CLEARING AND THUS SUN WILL REACH THE MEMPHIS METRO
BETWEEN 4 AND 6PM. THIS SHOULD ALLOW TEMPERATURES TO JUMP UP TO
NEAR 70F ALONG WITH AN INCREASE IN THE WINDS AND DEWPOINTS INTO
THE LOW AND MID 60S.

MODELS ARE IN VERY GOOD AGREEMENT ON THE INTENSITY AND TIMING OF
THE APPROACHING SPRING STORM. WATER VAPOR SHOWS IT CURRENTLY OVER
THE CENTRAL PLAINS...SOUTH TO THE BIG BEND REGION OF TEXAS. OVER
THE NEXT 12 TO 18 HOURS THIS TROUGH WILL SWING NEGATIVELY THROUGH
THE OZARKS AND MISSISSIPPI VALLEY...WHILE A SURFACE LOW OVER SOUTH
CENTRAL KANSAS DEEPENS AND MOVES TO THE WESTERN GREAT LAKES. AN
ASSOCIATED COLD FRONT WILL SWEEP THROUGH THE MIDSOUTH TONIGHT
BRINGING THE POTENTIAL FOR TWO ROUNDS OF SEVERE CONVECTION. THE
FIRST WILL BE DISCRETE SUPERCELLS ALONG A PREFRONTAL TROUGH DURING
THE EVENING HOURS...WITH AN EXPECTED SQUALL LINE A FEW HOURS LATER
WITH THE FRONT. BULK SHEAR OF 40 TO 45 KNOTS AND CAPE VALUES NEAR
1200 J/KG ARE STILL EXPECTED ALLOWING FOR FOR RAPID STORM ROTATION
AND TORNADO POTENTIAL. HOWEVER WEAK TORNADOES WILL ALSO BE
POSSIBLE ALONG THE SQUALL LINE ACTIVITY...BUT A GREATER THREAT FOR
WIDESPREAD WIND DAMAGE WILL BE THE RULE WITH THIS SECOND ROUND.
UNFORTUNATELY THIS ACTIVITY WILL ALL BE NOCTURNAL.

MODELS ARE SHOWING CONVECTION INITIATION FROM STEEPENING LAPSE
RATES BETWEEN 22-00Z TIME FRAME ACROSS SOUTH CENTRAL AND
SOUTHEAST ARKANSAS WITH A FORWARD MOTION OF NEAR 50 KTS TOWARDS
THE NORTHEAST...REACHING EXTREME WESTERN TENNESSEE BY MID
EVENING...THEN NEAR THE TENNESSEE RIVE AROUND MIDNIGHT. THIS
ACTIVITY WILL LIKELY BE THE MOST TORNADIC AS DISPLAYED BY THE
LATEST FORECAST HODOGRAPHS. MEANWHILE THE COLD FRONT SHOULD BE
ALONG THE MISSISSIPPI RIVER BY 1AM. CONVECTIVE ACTIVITY WILL
LINGER OVER THE EASTERN MIDSOUTH COUNTIES THROUGH 4AM...WITH QUICK
DRYING CONDITIONS ELSEWHERE. HAVE ISSUED A WIND ADVISORY IN THE
6PM TO 4AM TIME FRAME AS MOS GUIDANCE IS ALREADY UNDERPLAYING THE
CURRENT WIND FIELD BACK INTO THE CENTRAL AND SOUTHERN PLAINS.

MONDAY AND TUESDAY...ABOVE AVERAGE TEMPERATURES EXPECTED AS THE
UPPER FLOW BECOMES SPLIT WITH MAINLY ZONAL CHARACTERISTICS OVER
THE MIDSOUTH. SKIES WILL BECOME MOSTLY CLEAR ON MONDAY WITH UPPER
LEVEL MOISTURE BEGINNING TO RETURN LATE TUESDAY AS A CLOSED LOW
OVER TEXAS SLOWLY ADVANCES EAST AND SURGES SUBTROPICAL MOISTURE
NORTHWARD.

WEDNESDAY THROUGH FRIDAY...THE AFOREMENTIONED CLOSED LOW IS
PROGGED TO MOVE SLOWLY TOWARDS THE LOWER MISSISSIPPI VALLEY
BRINGING CLOUDY CONDITIONS...SCATTERED RAIN SHOWERS...AND A FEW
THUNDERSTORMS TO THE AREA. HAVE GONE A DEGREE OR TWO BELOW
GUIDANCE FOR HIGH TEMPERATURES WITH HIGHS IN THE 50S AND LOWS IN
THE 40S. QPF AMOUNTS THROUGH THE PERIOD WILL BE IN THE ONE TO TWO
INCH RANGE. THE LATEST EURO EVEN PLACES THE POSSIBILITY OF SEVERE
WEATHER SOUTH OF INTERSTATE FORTY LATE THURSDAY. WILL HOLD OFF ON
ANY MENTION IN THE HWO AS FURTHER MODEL CONSISTENCY IS NEEDED.

LONG RANGE...A WEAK NORTHWEST FLOW WILL FOLLOW THE CLOSED LOW FOR
THE WEATHER ON SATURDAY AND SUNDAY...WITH PERIOD LOOKING DRY.
TEMPERATURES APPEAR NEAR NORMAL FOR LATE JANUARY DURING THIS TIME.

JAB

&&

.AVIATION...

00Z TAF CYCLE

SEVERE WEATHER EVENT STILL ON TRACK FOR THIS EVENING WITH SEVERE
STORMS POSSIBLE AT THE TAF SITES DURING THE DESIGNATED TEMPO
PERIODS THROUGH THIS EVENING/OVERNIGHT. WARM FRONT ALONG THE
INTERSTATE 40 CORRIDOR WILL CONTINUE TO LIFT NORTHWARD THIS
EVENING. IFR CEILINGS PERSIST NORTH OF THE FRONT BECOMING RAPIDLY
VFR TO THE SOUTH. CHANGEABLE CEILINGS AND VISIBILITIES CAN BE
EXPECTED AS THUNDERSTORMS MOVE THROUGH THE AREA OVERNIGHT AHEAD OF
A COLD FRONT. STRONG SOUTHEAST TO SOUTH WINDS WILL CONTINUE SOUTH
OF THE WARM FRONT AND EAST OF THE COLD FRONT...SUSTAINED AROUND 20
KTS WITH GUSTS UP TO 30 KTS EXPECTED. THERE MAY ALSO BE SOME WIND
SHEAR/COMPRESSION ISSUES AS LOW LEVEL JET RAMPS UP IN EXCESS OF 65
KTS BETWEEN 2-5KFT.

SHOWERS AND THUNDERSTORMS WILL COME TO AN END BEHIND THE COLD
FRONT LATER TONIGHT INTO MONDAY MORNING WITH SOME WRAP AROUND MVFR
CEILINGS WITH STRATOCU. SKIES WILL EVENTUALLY CLEAR ON MONDAY FROM
WEST TO EAST WITH WEST WINDS CONTINUING BETWEEN 10-15 KTS WITH
HIGHER GUSTS.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  47  58  40  60 / 100   0   0   0
MKL  47  56  34  58 / 100  10   0   0
JBR  40  56  34  57 / 100   0   0   0
TUP  50  61  40  61 / 100  10   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR ALCORN-BENTON MS-CALHOUN-
     CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
     MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-
     TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR CARROLL-CHESTER-CROCKETT-
     DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
     HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-OBION-
     SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jan 22, 2:35 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
235 PM CST SUN JAN 22 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-232245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
235 PM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT FOR ALL OF THE MIDSOUTH.

A POTENTIALLY SIGNIFICANT SEVERE WEATHER EVENT WILL UNFOLD LATE
THIS AFTERNOON OVER EASTERN ARKANSAS. THE SEVERE THUNDERSTORM
THREAT WILL SPREAD NORTHEAST THIS EVENING INTO THE REMAINDER OF
THE MIDSOUTH...REACHING THE TENNESSEE RIVER VALLEY DURING THE
OVERNIGHT HOURS.

DAMAGING WINDS...TORNADOES AND LARGE HAIL WILL BE THE PRIMARY SEVERE
WEATHER THREATS.

THE GREATEST TORNADO RISK AREA INCLUDES THE AREA ALONG AND SOUTH
OF INTERSTATE FORTY.

A WIND ADVISORY IS IN EFFECT THIS EVENING AND FOR MOST OF THE
OVERNIGHT HOURS FOR SOUTH TO SOUTHWEST WINDS GUSTING TO 40MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY FROM LATE THIS AFTERNOON AND
EVENING OVER OVER THE MISSISSIPPI RIVER DELTA...TO THE EARLY
MORNING HOURS NEAR THE TN RIVER VALLEY.

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 6:59 PM CSTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence, Randolph46 min
Jan 22, 7:42 PM CSTSevere Thunderstorm WarningMEGClay, Greene, Lawrence, Randolph48 min
Jan 22, 7:53 PM CSTSevere Thunderstorm WarningMEGClay, Greene52 min
Jan 22, 7:56 PM CSTSevere Thunderstorm WarningMEGCraighead, Cross, Poinsett49 min
Jan 22, 8:11 PM CSTTornado WarningMEGLee, St. Francis49 min
Jan 22, 8:18 PM CSTSevere Thunderstorm WarningMEGCross, Poinsett42 min
Jan 22, 8:27 PM CSTSevere Thunderstorm WarningMEGClay, Greene63 min
Jan 22, 8:43 PM CSTTornado WarningMEGLee, Phillips47 min
Jan 22, 8:44 PM CSTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett61 min
Jan 22, 8:58 PM CSTSevere Thunderstorm WarningMEGCrittenden, Cross, St. Francis38 min
Jan 22, 9:01 PM CSTSevere Thunderstorm WarningMEGPhillips44 min
Jan 22, 9:18 PM CSTTornado WarningMEGLee, Phillips27 min
Jan 22, 9:20 PM CSTSevere Thunderstorm WarningMEGCrittenden, Mississippi55 min
Jan 22, 9:21 PM CSTSevere Thunderstorm WarningMEGLee, Phillips24 min
Jan 22, 9:41 PM CSTSevere Thunderstorm WarningMEGLee, Phillips49 min
Jan 22, 9:46 PM CSTTornado WarningMEGLee, Phillips29 min
Jan 22, 9:55 PM CSTTornado WarningMEGCrittenden, St. Francis22 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.